Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 5, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 27, 2025, 1:34 PM CST for 25 counties in North Dakota. It took effect at Feb 27, 2025, 6:00 PM CST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2025, 1:34 PM CST (19:34 UTC)
- In effect from
- Feb 27, 2025, 6:00 PM CST
- Expired
- Feb 28, 2025, 5:19 PM CST
- In force
- 23 hr
- Issued by
- NWS Bismarck, ND
All 25 counties
Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WWUS73 KBIS 271934 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 134 PM CST Thu Feb 27 2025 NDZ001>005-009>013-017-280345- /O.NEW.KBIS.WI.Y.0005.250228T0000Z-250228T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Bowbells, Columbus, Sherwood, Glenburn, Rolette, Stanley, Crosby, Dunseith, Watford City, Shell Valley, Portal, Rolla, Mohall, Towner, Drake, Lignite, Parshall, Velva, Rugby, St. John, Minot, Powers Lake, New Town, Bottineau, and Williston 134 PM CST Thu Feb 27 2025 /1234 PM MST Thu Feb 27 2025/ ...WIND ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ FRIDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest and north central North Dakota. * WHEN...From 6 PM CST /5 PM MST/ this evening to noon CST /11 AM MST/ Friday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ018>023-025-034>037-042-045>048-050-051-280345- /O.NEW.KBIS.WI.Y.0005.250228T0600Z-250301T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Ellendale, Mcclusky, Underwood, Tappen, Bismarck, Fessenden, Solen, Elgin, Oakes, Garrison, Carson, Mandan, Ashley, Beulah, Washburn, Kulm, Gackle, New Leipzig, Killdeer, Jamestown, Carrington, Center, Halliday, Lamoure, Hazen, Goodrich, Steele, Turtle Lake, Wilton, Harvey, Linton, Napoleon, Selfridge, Strasburg, Wishek, Fort Yates, and Edgeley 134 PM CST Thu Feb 27 2025 /1234 PM MST Thu Feb 27 2025/ ...WIND ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...South central and portions of southwest North Dakota. * WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Friday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
5 follow-up statements
093 WWUS73 KBIS 280320 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 920 PM CST Thu Feb 27 2025 NDZ001>005-009>013-017-281200- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250228T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Williston, Rolette, Towner, Velva, Rugby, Shell Valley, Crosby, Watford City, Parshall, Minot, St. John, Stanley, Portal, Drake, Sherwood, Rolla, Dunseith, Mohall, New Town, Lignite, Glenburn, Bowbells, Columbus, Bottineau, and Powers Lake 920 PM CST Thu Feb 27 2025 /820 PM MST Thu Feb 27 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ FRIDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest and north central North Dakota. * WHEN...Until noon CST /11 AM MST/ Friday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ018>023-025-034>037-042-045>048-050-051-281200- /O.CON.KBIS.WI.Y.0005.250228T0600Z-250301T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh- Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Edgeley, Napoleon, Carson, Washburn, Hazen, Strasburg, Steele, Turtle Lake, Mcclusky, Fessenden, Elgin, Bismarck, Linton, Halliday, Selfridge, Wilton, Jamestown, Ellendale, Center, New Leipzig, Garrison, Killdeer, Mandan, Beulah, Lamoure, Gackle, Goodrich, Tappen, Wishek, Ashley, Fort Yates, Underwood, Solen, Harvey, Oakes, and Kulm 920 PM CST Thu Feb 27 2025 /820 PM MST Thu Feb 27 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...South central and portions of southwest North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ Friday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Adam
592 WWUS73 KBIS 280913 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 313 AM CST Fri Feb 28 2025 NDZ001>005-009>013-017-281800- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250228T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Parshall, Mohall, Rolette, Dunseith, Williston, Shell Valley, St. John, Towner, Drake, Sherwood, Watford City, Portal, Stanley, Lignite, Crosby, Powers Lake, Columbus, Bowbells, Rolla, Bottineau, Glenburn, Rugby, Minot, Velva, and New Town 313 AM CST Fri Feb 28 2025 /213 AM MST Fri Feb 28 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Northwest winds up to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest and north central North Dakota. * WHEN...Until noon CST /11 AM MST/ today. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution if driving as winds this strong will make driving difficult, especially for high profile vehicles. && $$ NDZ018>022-034-035-042-045-046-281815- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant-Sioux- Emmons- Including the cities of Selfridge, Mandan, Linton, Killdeer, Wilton, New Leipzig, Mcclusky, Beulah, Washburn, Turtle Lake, Hazen, Garrison, Goodrich, Fort Yates, Bismarck, Underwood, Halliday, Solen, Elgin, Strasburg, Carson, and Center 313 AM CST Fri Feb 28 2025 /213 AM MST Fri Feb 28 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Northwest winds up to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southwest and south central North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution if driving as winds this strong will make driving difficult, especially for high profile vehicles. && $$ NDZ023-025-036-037-047-048-050-051-281815- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Napoleon, Steele, Fessenden, Gackle, Tappen, Harvey, Lamoure, Carrington, Kulm, Oakes, Ellendale, Ashley, Wishek, Jamestown, and Edgeley 313 AM CST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds up to 45 mph with gusts up to 55 mph. * WHERE...Portions of south central North Dakota, including the James River Valley. * WHEN...Until 6 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Localized wind gusts up to 65 mph are possible this morning while a cold front passes through. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution if driving as winds this strong will make driving difficult, especially for high profile vehicles. && $$ Telken
815 WWUS73 KBIS 281752 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1152 AM CST Fri Feb 28 2025 NDZ001>005-009>013-017-281900- /O.EXP.KBIS.WI.Y.0005.000000T0000Z-250228T1800Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- Including the cities of Towner, Stanley, Rolla, Bottineau, Powers Lake, Dunseith, St. John, Lignite, Sherwood, Columbus, Velva, Rolette, Crosby, Glenburn, Minot, Mohall, Watford City, New Town, Drake, Parshall, Portal, Williston, Bowbells, Rugby, and Shell Valley 1152 AM CST Fri Feb 28 2025 /1052 AM MST Fri Feb 28 2025/ ...WIND ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/ TODAY... Although breezy winds may continue through this afternoon, strong winds are no longer expected. Thus the Wind Advisory will expire at noon. $$ NDZ018>022-034-035-042-045-046-010000- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant-Sioux- Emmons- Including the cities of Garrison, New Leipzig, Hazen, Elgin, Bismarck, Goodrich, Halliday, Wilton, Selfridge, Underwood, Strasburg, Mcclusky, Mandan, Fort Yates, Center, Linton, Beulah, Solen, Washburn, Turtle Lake, Carson, and Killdeer 1152 AM CST Fri Feb 28 2025 /1052 AM MST Fri Feb 28 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Northwest winds to 30 mph with gusts up to 50 mph. * WHERE...South central and portions of southwest North Dakota. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ023-025-036-037-047-048-050-051-010000- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- Including the cities of Jamestown, Carrington, Gackle, Kulm, Ashley, Ellendale, Lamoure, Oakes, Fessenden, Tappen, Harvey, Edgeley, Wishek, Napoleon, and Steele 1152 AM CST Fri Feb 28 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds to 35 mph with gusts up to 55 mph. * WHERE...Portions of south central and southeast North Dakota, including the James River Valley. * WHEN...Until 6 PM CST this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
665 WWUS73 KBIS 282113 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 313 PM CST Fri Feb 28 2025 NDZ018>022-034-035-042-282215- /O.CAN.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Dunn-Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Grant- Including the cities of Halliday, Garrison, Wilton, Washburn, Turtle Lake, Bismarck, Hazen, New Leipzig, Mcclusky, Mandan, Carson, Killdeer, Center, Elgin, Underwood, Beulah, and Goodrich 313 PM CST Fri Feb 28 2025 /213 PM MST Fri Feb 28 2025/ ...WIND ADVISORY IS CANCELLED... Strong winds have diminished this afternoon thus the Wind Advisory is cancelled. $$ NDZ023-025-036-037-045>048-050-051-010000- /O.CON.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- Including the cities of Ellendale, Lamoure, Selfridge, Steele, Jamestown, Carrington, Strasburg, Kulm, Ashley, Fort Yates, Tappen, Edgeley, Linton, Wishek, Solen, Gackle, Oakes, Fessenden, Harvey, and Napoleon 313 PM CST Fri Feb 28 2025 /213 PM MST Fri Feb 28 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...North winds to 30 mph with gusts up to 45 mph. * WHERE...Portions of south central and southeast North Dakota, including the James River Valley. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
730 WWUS73 KBIS 282319 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 519 PM CST Fri Feb 28 2025 NDZ023-025-036-037-045>048-050-051-010030- /O.CAN.KBIS.WI.Y.0005.000000T0000Z-250301T0000Z/ Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- Including the cities of Wishek, Gackle, Tappen, Edgeley, Ellendale, Harvey, Steele, Fort Yates, Oakes, Carrington, Solen, Napoleon, Selfridge, Kulm, Fessenden, Ashley, Jamestown, Strasburg, Lamoure, and Linton 519 PM CST Fri Feb 28 2025 /419 PM MST Fri Feb 28 2025/ ...WIND ADVISORY IS CANCELLED... Gusty winds will continue to diminish this evening. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 27, 11:51 AM CST, 1 hour 43 minutes earlier. Its key messages:
- Strong northwest winds are on tap for tonight through Friday, with gusts up to 50 mph possible mainly north and east of the Missouri River.
- 20 to 30 percent chance of light mixed precipitation across the north mainly Friday morning.
- Above average temperatures will continue through at least this weekend. Temperatures will then drop back down to near average for the middle of next week with increasing precipitation chances.
Area forecast discussion, Feb 27, 11:51 AM CST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1151 AM CST Thu Feb 27 2025 .KEY MESSAGES... - Strong northwest winds are on tap for tonight through Friday, with gusts up to 50 mph possible mainly north and east of the Missouri River. - 20 to 30 percent chance of light mixed precipitation across the north mainly Friday morning. - Above average temperatures will continue through at least this weekend. Temperatures will then drop back down to near average for the middle of next week with increasing precipitation chances. && .UPDATE... Issued at 1151 AM CST Thu Feb 27 2025 Mid-level clouds persist from Wells to Dickey Counties, with the bulk of this cloud deck in eastern North Dakota. High clouds continue to expand across the forecast area, with thicker high clouds just across the state line in eastern Montana. We are starting to see winds pick up across western North Dakota, as expected, with the surface pressure gradient strengthening. No big changes with this update. UPDATE Issued at 910 AM CST Thu Feb 27 2025 There is a modest swath of mid-level clouds extending from Bottineau to Sargent Counties, with some diminishment on the edges but additional clouds upstream via satellite imagery. Further to the northwest, more high clouds around the surface trough are evident, so made some adjustments to cloud cover through the day. Otherwise will be a seasonably warm day, although with increasing winds, especially west. UPDATE Issued at 553 AM CST Thu Feb 27 2025 The forecast remains on track. && .DISCUSSION... Issued at 311 AM CST Thu Feb 27 2025 A clipper system will track down into south central Canada today en route to the Great Lakes Region later tonight. An initial cold frontal boundary with this system is expected to enter far northwestern parts of the state late this afternoon. The front will then pass through the rest of the state during the overnight hours. This will generate windy conditions across most of the forecast area, especially in northern and eastern parts. However, the best CAA doesn't align well with the best pressure rises, which will help limit the maximum wind potential. Still, sustained winds up to 35 mph and gusts up to 45 mph are possible tonight. A secondary cold frontal boundary will then dive through the forecast area from the north mainly during Friday morning. Though still not perfectly aligned, slightly better pressure rises overlap with this next round of CAA. This will reinforce already strong winds during the day Friday, with stronger gusts possible especially in the southeast and parts of the south central. Winds Friday will gradually diminish from north to south during the afternoon and evening hours. Overall, with the best CAA and pressure rises not aligning, and both frontal passages occurring overnight and in the morning, Wind Advisory criteria seems far more favored overall than High Wind criteria. This is supported by EFI values generally ranging from 0.6 to 0.8 with the strongest values in the eastern half of the state. One other note is that light precipitation is possible with this secondary fropa Friday morning in northern parts of the state. Forecast soundings suggest mostly snow, although a little mixed precipitation is possible as well. Beyond Friday, things look quiet through Monday with dry conditions and generally light winds. Temperatures are expected to remain seasonably warm to well above average today through Monday, with Saturday being an exception as northern and eastern parts of the state briefly return to near average. As is often the case in North Dakota in winter, the coolest temperatures will generally be further northeast, with the warmest temperatures in the southwest. Seasonable temperatures are then strongly favored to return during the middle of next week with the NBM producing 20 to 40 percent light snow chances Monday night through Tuesday night. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1151 AM CST Thu Feb 27 2025 VFR conditions to start the TAF period, with high clouds expanding across the forecast area. Main concern for the TAF period is strong winds and LLWS at all terminals. Southwest to west surface winds will increase and shift to become northwesterly overnight tonight. Strong winds aloft will lead to LLWS spreading from northwest to south late this afternoon through the night, ending at all termiansl by around 10Z. Northwest winds on Friday will be strongest across the north central and James River Valley, with sustained winds around 30 knots and gusts up to 45 knots. MVFR ceilings will move in with a cold front after 12Z on Friday, with low chances for precipitation with the front, although too low of confidence to include at any terminals with this update. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Telken AVIATION...Jones
Hazardous weather outlook, Feb 27, 11:32 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1132 AM CST Thu Feb 27 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1132 AM CST Thu Feb 27 2025 /1032 AM MST Thu Feb 27 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Strong northwest winds are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northwest winds are expected Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MEJ
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:05 PM CST | Areal Flood Warning | BIS | McKenzie, Williams | 11 days |
Nearby
Wind Advisories in North Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.